Dosing and Usage
Alka-Seltzer Plus Cold Fast Powder Packs
Is there a difference between Alka-Seltzer® and Alka-Seltzer Plus® Cold?
Where can I buy Alka-Seltzer Plus® Cold products?Back to top
I dislike products that are too sweet, what do you recommend?
Taste is very subjective from person to person and therefore we manufacture Alka-Seltzer Plus® Cold products in a variety of flavors. To try an effervescent formula with minimal flavorings, we recommend Alka-Seltzer Plus® Original Cold Formula.Back to top
Why can't I find the Mucus & Congestion Effervescent Product?
Alka-Seltzer Plus® no longer offers the Mucus & Congestion Effervescent product. We appreciate your interest in the brand and specifically this product. Alka-Seltzer Plus® offers multiple products to suit your specific needs, providing powerful, all-over cold and flu symptom relief. If you were using the Mucus & Congestion Effervescent product, you may be interested in the Alka-Seltzer Plus® Mucus & Congestion Liquid Gel, containing exactly the same active ingredients - Dextromethorphan hydrobromide 10 mg. (Cough suppressant) and Guaifenesin 200 mg. (Expectorant) - which is still available. If you would like to find a different Alka-Seltzer Plus® product, please visit our product finder to determine which product is right for your symptoms. If you would like to speak to a Consumer Relations Representative, please call 1-800-986-0369 Monday - Friday between 9am and 5pm EST.Back to top
Does Alka-Seltzer Plus® Cold contain Phenylpropanolamine Bitartrate (PPA)?
No, we are no longer manufacturing Alka-Seltzer Plus® Cold products with Phenylpropanolamine (PPA). This ingredient was removed from Alka-Seltzer Plus® Cold formulations in 2000.Back to top
Does Alka-Seltzer Plus® Cold contain Pseudoephedrine (PSE)?
At this time, all of our products contain the nasal decongestant Phenylephrine Hydrochloride. We are no longer manufacturing products with Pseudoephedrine. This ingredient was removed from formulations in 2006.Back to top
Which Alka-Seltzer Plus® Cold formulas contain aspirin?
In 2008, several Alka-Seltzer Plus® Cold effervescent cold products were reformulated with aspirin. Alka-Seltzer Plus® Original Cold, Cold & Cough, Orange Zest, Cherry, Sinus and Day formula within Day/Night Cold pack contain 325mg of aspirin. Alka-Seltzer Plus® Night and Night formula within Day/Night Cold pack contain 500mg of aspirin per dose.Back to top
Does Alka-Seltzer Plus® Cold contain gluten?
We do not add any gluten to our products. However, we cannot guarantee that they are 100% gluten free as this product is produced in a facility that manufactures or packages other items which may contain gluten.Back to top
What is the purpose of the different ingredients in Alka-Seltzer Plus® Cold?
The following provides an easy reference regarding the active ingredients used in Alka-Seltzer Plus® Cold and their purpose.
Do the Alka-Seltzer Plus® Cold Effervescent tablets and Liquid Gels contain the same ingredients?
Alka-Seltzer Plus® Cold Effervescent tablets and Liquid Gels do not contain the same ingredients. For more information about a particular product’s ingredients, please visit the desired product page.Back to top
What is it that makes a product non-drowsy?
It is the absence of an antihistamine that makes some formulas non-drowsy. While not all products containing an antihistamine may cause drowsiness, it does vary greatly from person to person. The Alka-Seltzer Plus® Cold products that do not contain an antihistamine are:
Are Alka-Seltzer Plus® Cold products non-drowsy?
That depends upon the formula. The Alka-Seltzer Plus® Cold formulas that contain an antihistamine to relieve your runny nose and sneezing may cause drowsiness.
Unlike the Alka-Seltzer Plus® Night-Time Cold formula, which relieves your symptoms to help you sleep without alcohol, the other Alka-Seltzer Plus® Cold formulas are not intended to cause drowsiness. Drowsiness however, is a possible side effect of those products that contain an antihistamine. For more information about a particular product's ingredients, please visit the desired product page.Back to top
Dosing and Usage
Can I use the Alka-Seltzer Plus® Night Cold Formula during the day?
This product is recommended to be taken at bedtime, as it may cause marked drowsiness. If you will be home and able to rest, then it may be taken during the day.Back to top
How many days can I use Alka-Seltzer Plus® Cold?
Discontinue use and consult a physician if pain, cough, or nasal congestion gets worse or lasts more than 7 days or if fever gets worse or lasts for more than 3 daysBack to top
How much water should I use?
4 ounces.Back to top
Can I dissolve Alka-Seltzer Plus® Cold Effervescent tablets in something other than water?
It dissolves better in water because it does not contain other compounds like other liquids do.(For example, because milk contains compounds such as water, protein, fat, etc., Alka-Seltzer Plus® Cold would take longer to dissolve)Back to top
What temperature of water should I use to dissolve Alka-Seltzer Plus® Cold Effervescent tablets?
The best temperature is room temperature. Cold water will slow down the dissolution and warm water can make the product foam excessively. If the effervescent formulas were placed in hot water, they would fizz so much that it would overflow out of the cup. With hot temperatures of water, the tablets will not sink to the bottom of the liquid but will rather float on top. Although the liquid may appear to be bubbling over the glass, the tablets are not dissolving in the most efficient way. The surface of the tablets needs to be submerged completely in water for rapid dissolution.Back to top
What should I do if the tablets don't fizz?
This is a sign that the tablets may have started to break down. It is very likely that the foil packet has a slight imperfection or pin hole which has allowed moisture to come in contact with the tablets prematurely. This may also cause the tablets to discolor and crumble. While there is no safety concern, please be aware that the product will not be as effective.Back to top
Can I use the Alka-Seltzer Plus® Cold formulas beyond the expiration date?
We do not recommend using our products after they expire. We recommend that you discard any expired Alka-Seltzer Plus® Cold product. It will not be harmful if ingested, but it may not be as effective in relieving your symptoms.Back to top
Can I use Alka-Seltzer Plus® Cold products if I'm pregnant or nursing?
As with any medication, if you are pregnant or breast-feeding, contact your doctor before using this product.Back to top
Where can I find the dosage directions on the Alka-Seltzer Plus® Day & Night Cold Formulas?
Liquid Gels: On the lower edge of the back carton, you will see two down arrows. The back carton flap is designed to lift up and away from the box to provide the remaining information needed. This is where the dosage directions can be found. Please note that the information in the orange area (on the left) pertains to our Day Cold Formula while information in the green area (on the right) pertains to the Night Cold Formula. To view the directions on-line, please visit our product page.
Effervescents: The carton has a peel back label as indicated by the yellow tab noted "Lift Here" in the lower right corner of the back label. Once lifted, the remaining information is visible. This is where the dosage directions can be found. Please note that the information in the orange area (on the left) pertains to our Day Cold Formula while the information in the green area (on the right) pertains to the Night Cold Formula. To view the directions on-line, please visit our product page.Back to top
Why does Alka-Seltzer Plus® Cold state that there is a maximum of 4 doses per day?
An internal decision was made by Bayer HealthCare to limit the maximum dosage of Alka-Seltzer Plus® Cold Effervescent Tablets in a 24 hour period to 8 tablets (4 doses). This is due to the amount of anhydrous citric acid in the formulation and the maximum amount allowed in a 24-hour period by FDA. To exceed 4 doses would be exceeding the regulations set forth by the FDA for anhydrous citric acid.Back to top
Can I use Alka-Seltzer Plus® Cold with other medications?
Because interactions between drugs are always possible, a doctor or pharmacist should always be consulted before taking more than one medication.Back to top
Alka-Seltzer Plus® Cold Fast Powder Packs
Why does the Alka-Seltzer Plus® Fast Powder Packs contain Aspartame?
Aspartame is included in the Alka-Seltzer Plus® Fast Powder Packs to help mask the taste of the active ingredients in the formulation.Back to top
What is the difference between the Alka-Seltzer Plus® Fast Powder Packs and the effervescent formulas?
Alka-Seltzer Plus® Fast Powder Packs are tasteless and odorless, and the powder form allows them to be dissolved in several different types of beverages. The pain reliever in Alka-Seltzer Plus® Fast Powder Packs is acetaminophen, while the pain reliever in our current Alka-Seltzer Plus® effervescent formulas is aspirin.Back to top
Can you dissolve the Alka-Seltzer Plus® Fast Powder Packs in food instead of a liquid?
We cannot recommend you mix the product in food. It has been formulated to be mixed in a liquid.Back to top
What happens if you don't drink the entire contents within 15 minutes?
If consumption of the drink is spread out over a period longer than 15 minutes, you are not taking a full recommended dosage quantity at one time, and so you may not receive the cold symptom relief offered by a full dose of the product.Back to top
Can you use more or less liquid than the recommended 6-8 ounces?
There is no change in effectiveness by using more or less of the beverage you choose. The entire contents must be consumed within 15 minutes to receive the full effect of one dose of the product.Back to top
What beverages are recommended for taking Alka-Seltzer Plus® Fast Powder Packs?
Alka-Seltzer Plus® Fast Powder Packs can be used in 6-8 ounces of the following hot or cold beverages: juice, soda, tea, coffee, or water. Due to the product?s formula, there may be a slightly sweet taste when dissolved in water.Back to top
What cold symptoms do Alka-Seltzer Plus® Fast Powder Packs relieve?
Alka-Seltzer Plus® Fast Powder Packs have a multi-symptom formula that helps relieve nasal congestion, sneezing, runny nose, fever, headache, and body aches. For maximum relief, Alka-Seltzer Plus® Fast Powder Packs should be taken every 4 hours as directed, not to exceed 6 powder packets in 24 hours.Back to top